Pennsylvania, 2016

Excessive Heat in Pennsylvania, August 13, 2016

August 13, 2016 · NWS CTP · 4 events in 4 counties and zones

A prolonged heat wave impacted southeastern Pennsylvania from 10-16 August with afternoon temperatures in the low-mid 90s and overnight lows in the mid to upper 70s. When factoring in oppressive humidity with dewpoints in the upper 70s, maximum heat indices exceeded 100 degrees most afternoons.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A prolonged heat wave impacted southeastern Pennsylvania from 10-16 August with afternoon temperatures in the low-mid 90s and overnight lows in the mid to upper 70s. When factoring in oppressive humidity with dewpoints in the upper 70s, maximum heat indices exceeded 100 degrees most afternoons. The peak of the high heat/humidity occurred on 14 August with maximum heat index values ranging from 105 to 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 13, 8:52 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 13, 8:52 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
952 AM EDT SAT AUG 13 2016

.SYNOPSIS...
Hot and Humid weather will persist across Central Pennsylvania
through the weekend. Excessive heat conditions will impact the
lower to middle Susquehanna Valley with heat indices of 100 to
108 degrees during the afternoon and early evening.The heat and
humidity will support the development of scattered thunderstorms.
Storms may produce frequent lightning and heavy rainfall with the
risk for some localized flooding.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Muggy conditions with mostly clear skies this morning. Dew point
temperatures are in the low to mid 70s through central PA with a
few locations along the Susquehanna in the upper 70s. With
sunshine, temperatures have quickly jumped into the 80s this
morning and will again climb into the 90s this afternoon.

The big ticket item in the Susq Valley for most of the weekend is
the oppressive to dangerous heat conditions. The Lower Susquehanna
Valley up to Harrisburg is now under an excessive heat warning
into Sunday and a heat advisory extends the Mid Susq Valley up to
Williamsport and out through Gettysburg and Franklin County.

Maximum heat index values could reach 108-110 degrees. While
daytime temperatures will be above normal, the best shot for
records will be max-mins with some locations in the southeast
holding around 80F for overnight lows. This factor will also
contribute to the excessive/dangerous heat risk.

Backed off on POPs some for today. A weak shortwave embedded in
the SW flow aloft over the Middle Ohio River Valley will drift
northeast across the laurel highlands and NW mtns later this
morning...support a few showers or thunderstorms. Any showers/TSRA
should be isolated to NIL across the SE half of the CWA that will
be under the influence of the aforementioned high as it drifts
east toward the Mid Atlantic coast this afternoon.

A second...stronger and more extensive short wave approaches
western and nrn PA in the 21Z Sat-00Z Sunday period...embedded
within a belt of of slightly stronger mid-upper level winds. High
cape and weak-mdt deep layer shear has prompted SPC to place the
NW half of PA in a Marginal Risk for Severe TSRA later this
afternoon into tonight. POPs are higher for this area in the
likely to categorical.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
A pair of fairly strong vort maxes move ENE across the CWA
overnight within the plume of very high...2-2.5 inch PWAT
air...likely maintaining a decent threat for mdt-hvy showers and
scattered TSRA...with frequent lightning and locally excessive
rainfall rates as training of the TSRA is a strong possibility.

Approaching sfc cold front Sunday begins to string out and then
stall on about a 240-250 deg axis as several more shortwaves
ripple quickly ne above the boundary and right over the
CWA...creating multiple areas of enhanced llvl Theta-E convergence
with the potential for locally excessive rain/flooding.

Later shifts will need to direct focus on the Flash Flood Threat.
HPC's Day 1 marginal risk for excessive rainfall covers our NW
zones. Although there is no current risk noted by HPC for
Sunday...wouldn't be surprised to see that upgraded to a marginal
or slight risk for excessive rainfl Sunday into Sun night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The threat for heavy rainfall may extend into early in the
upcoming week as above normal moisture continues to be directed
northeast around prominent subtropical ridge centered over the
western Atlantic. The Bermuda high is forecast to weaken into the
middle of next week with guidance depicting a gradual lowering of
heights across southeast Canada. There has been a notable trend
over recent days in a stronger Bermuda high (sfc/aloft) which has
kept axis of max rainfall in the NW portion of the model consensus
while maintaining very warm and humid weather pattern over the
region. Daily chances for rain will continue through the period
with a slight decrease in POPs into the second half of the week.

Boosted pops for showers and sctd TSRA by about 10-20 percent
(and into the low likely range) in the Tues night- Wed period -
closer to NBM pops.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
IPT is the only TAF site that is seeing any type of restriction
this morning with low stratocu allowing for IFR cigs. Expect these
to lift by 15Z and VFR to dominate the TAF sites today. Scattered
afternoon and evening convection remains possible anywhere in the
region. The best chances are late in the afternoon. A cold front
could bring drier air in by late Monday, which would decrease the
chance of convection by then.

Outlook...

Fri-Mon...Localized restrictions in scattered to numerous mainly
afternoon shra/tsra.

Tue...Patchy fog possible early...otherwise mainly VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 6 PM EDT Sunday for PAZ028-036-046-049>053-
056-058-063-064.
Excessive Heat Warning until 6 PM EDT Sunday for PAZ057-059-
065-066.
Heat Advisory until noon EDT today for PAZ057-059-065-066.

&&

SYNOPSIS...Watson/Lambert
NEAR TERM...Watson/Lambert
SHORT TERM...Lambert
LONG TERM...Lambert/Steinbugl
AVIATION...Ceru/Gartner
Hazardous weather outlook, Aug 13, 9:10 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 AM EDT SAT AUG 13 2016

PAZ028-036-056-058-063-064-141415-
JUNIATA-FRANKLIN-PERRY-SCHUYLKILL-CUMBERLAND-ADAMS-
1010 AM EDT SAT AUG 13 2016

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION...THUNDERSTORMS WITH HEAVY RAIN MAY RESULT IN
LOCALIZED FLOODING LATER TODAY AND TONIGHT...ESPECIALLY IN URBAN
AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION
ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS WITH HEAVY RAIN MAY RESULT IN LOCALIZED FLOODING
AGAIN SUNDAY AFTERNOON AND NIGHT...ESPECIALLY IN URBAN AND POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD SEND HEAVY RAIN REPORTS OF OBSERVED RAINFALL GREATER
THAN ONE INCH PER HOUR OR OBSERVED LOCALIZED FLOODING REPORTS TO
CTP.STORMREPORTS@NOAA.GOV

PAZ004>006-010-011-017-037-141415-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-TIOGA-
1010 AM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH HEAVY RAIN MAY RESULT IN LOCALIZED FLOODING
LATER TODAY INTO TONIGHT...ESPECIALLY IN URBAN AND POOR DRAINAGE
AREAS. ISOLATED SEVERE THUNDERSTORMS WITH STRONG WINDS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WITH HEAVY RAIN MAY RESULT IN LOCALIZED FLOODING
AGAIN SUNDAY AFTERNOON AND NIGHT...ESPECIALLY IN URBAN AND POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD SEND HEAVY RAIN REPORTS OF OBSERVED RAINFALL GREATER
THAN ONE INCH PER HOUR OR OBSERVED LOCALIZED FLOODING REPORTS TO
CTP.STORMREPORTS@NOAA.GOV

PAZ057-059-065-066-141415-
DAUPHIN-LEBANON-YORK-LANCASTER-
1010 AM EDT SAT AUG 13 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

 EXCESSIVE HEAT WARNING.

IN ADDITION...THUNDERSTORMS WITH HEAVY RAIN MAY RESULT IN
LOCALIZED FLOODING LATE TODAY INTO EARLY TONIGHT...ESPECIALLY IN
URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION
ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THUNDERSTORMS WITH HEAVY RAIN MAY RESULT IN LOCALIZED FLOODING
AGAIN LATE SUNDAY AFTERNOON AND NIGHT...ESPECIALLY IN URBAN AND
POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD SEND HEAVY RAIN REPORTS OF OBSERVED RAINFALL GREATER
THAN ONE INCH PER HOUR OR OBSERVED LOCALIZED FLOODING REPORTS TO
CTP.STORMREPORTS@NOAA.GOV

PAZ046-049>053-141415-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
1010 AM EDT SAT AUG 13 2016

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION...THUNDERSTORMS WITH HEAVY RAIN MAY RESULT IN
LOCALIZED FLOODING LATER TODAY INTO EARLY TONIGHT...ESPECIALLY IN
URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION
ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS WITH HEAVY RAIN MAY RESULT IN LOCALIZED FLOODING
AGAIN SUNDAY AFTERNOON AND NIGHT...ESPECIALLY IN URBAN AND POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD SEND HEAVY RAIN REPORTS OF OBSERVED RAINFALL GREATER
THAN ONE INCH PER HOUR OR OBSERVED LOCALIZED FLOODING REPORTS TO
CTP.STORMREPORTS@NOAA.GOV

PAZ012-018-019-024>027-033>035-041-042-045-141415-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-SOMERSET-BEDFORD-FULTON-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-
1010 AM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES THROUGHOUT THE VALLEYS
AND LARGER TOWNS AND CITIES THIS AFTERNOON AND EARLY EVENING.

THUNDERSTORMS WITH HEAVY RAIN MAY RESULT IN LOCALIZED FLOODING
LATE THIS AFTERNOON INTO EARLY TONIGHT...ESPECIALLY IN URBAN AND
POOR DRAINAGE AREAS. ISOLATED SEVERE THUNDERSTORMS WITH STRONG
WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WITH HEAVY RAIN MAY RESULT IN LOCALIZED FLOODING
AGAIN SUNDAY AFTERNOON AND NIGHT...ESPECIALLY IN URBAN AND POOR
DRAINAGE AREAS

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD SEND HEAVY RAIN REPORTS OF OBSERVED RAINFALL GREATER
THAN ONE INCH PER HOUR OR OBSERVED LOCALIZED FLOODING REPORTS TO
CTP.STORMREPORTS@NOAA.GOV

In the hours before

Special weather statement, Aug 13, 10:42 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1142 AM EDT SAT AUG 13 2016

PAZ024-131615-
CAMBRIA PA-
1142 AM EDT SAT AUG 13 2016

...SPECIAL WEATHER STATEMENT...

AT 1141 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOUTH FORK...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PORTAGE...EBENSBURG...NANTY-GLO...VINCO...EHRENFELD...
BEAVERDALE-LLOYDELL...CRESSON...BELSANO...SOUTH FORK...ST. MICHAEL...
CARROLLTOWN...GALLITZIN...SIDMAN...LILLY...SANKERTOWN...
NORTHERN CAMBRIA...HASTINGS...LORETTO...PATTON AND TUNNELHILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4071 7879 4055 7848 4051 7854 4047 7854
      4044 7856 4037 7856 4035 7861 4031 7864
      4029 7864 4031 7884 4039 7893
TIME...MOT...LOC 1541Z 235DEG 15KT 4036 7879

RXR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 excessive heat. Local standard time, as filed.

Excessive Heat, Dauphin

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Dauphin forecast zone
Reported by
ASOS
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Maximum heat index values reached 105 to 110 degrees during the afternoon and early evening.

Excessive Heat, Lebanon

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Lebanon forecast zone
Reported by
ASOS
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Maximum heat index values reached 105 to 110 degrees during the afternoon and early evening.

Excessive Heat, Lancaster

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Lancaster forecast zone
Reported by
ASOS
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Maximum heat index values reached 105 to 110 degrees during the afternoon and early evening.

Excessive Heat, York

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
York forecast zone
Reported by
ASOS
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Maximum heat index values reached 105 to 110 degrees during the afternoon and early evening.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643818, 643819, 643820, 643821.